South Dakota, 2019

Flood in South Dakota, August 9 to 10, 2019

August 9 to 10, 2019 · NWS FSD · 1 event in 1 county or zone

76 inches at Platte.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Three to five inches of rainfall occurred in the Platte Creek basin between August 7 and August 10, including 4.76 inches at Platte.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 9, 9:55 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 9, 9:55 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1055 PM CDT Fri Aug 9 2019

.UPDATE...
Issued at 948 PM CDT Fri Aug 9 2019

Convection has generally shifted south of the state line in
Nebraska with only a few cells left in south central South Dakota.
Lighter rain continues along and south of Hwy 30/34 east of
the James River to about OTG and Slayton. The convection has
shifted the boundary to the south of the area. CAMs continue to
show convection along and north of I90 later tonight as LLJ
increases. However, CAMs have struggled with convective evolution
all evening - generally being too far north and too slow. So, at
this time, expecting that as LLJ increases in the next hour or
two, new convection will favor south of I-90 into Nebraska. The
only exception would be in there can be a 2-4 hour break until
06-08Z for new convective initiation then the front may be able
to shift back north and favor new development into east central
SD. At this time, favoring a southern solution with PoPs highest
in the Missouri Valley through 06Z. and lowering to 30-60%
along/north of I-90 with the highest PoPs in southwestern MN. Have
also decreased QPF after 06Z given lower confidence in overall
rainfall across the area. As a result we have cancelled the Flood
Watch along and north of I-90 but continued it south of I-90 where
the threat for heavy rain continues for at least the next 2 to 4
hours. The severe threat has decreased markedly with lack of a
significant lifting mechanism. The RAP is likely overdoing MLCAPE
given the front is farther north in the model than observed but
still expect CAPE around 1000 J/kg over much of the area with
1500 J/kg near the stateline so could see an marginal severe hail
if a stronger updraft is able to develop.

&&

.SHORT TERM...(This Evening through Tonight)
Issued at 227 PM CDT Fri Aug 9 2019

A very potent severe weather setup continues to build this afternoon
across central and western South Dakota. Mid-afternoon surface and
satellite analysis showing well defined surface boundary just south
of the Missouri River and Pierre southeast towards Chamberlain and
approaching Charles Mix county.   Isolated surface based convection
has already started to develop in the warm sector, along with
enhancement of elevated convection across northern South Dakota.

This afternoon and evening: Very moist boundary layer air has
advected northward south of this frontal boundary, with dew points
in the lower 70s. This has allowed for the development of a a
large MLCAPE reservoir approaching 2500 J/KG into the western
third of the CWA. Isolated surface based convection to our west
and northwest should become more numerous through the afternoon
as large scale accent arrives from shortwave energy over NE
Wyoming later this afternoon. Increasing winds aloft have already
pushed effective shear values into the 40 to 50 knot range this
afternoon, and this will continue to rise as low-level flow
increases this evening.

This setup will favor the development of one or more discrete
supercells across central South Dakota into the early evening,
with eventual cell mergers developing into bowing segments and
clusters as storms turn southeast along the edge of the
instability gradient and dive towards and across the James River
Valley.

As far as risks are concerned, soundings show slightly modest mid-
level lapse rates and are absent of thick hail growth CAPE profiles,
however strong shear should support lofting of hail with potential
for 2.5" hail in supercells.  Greatest risks this afternoon and
evening will arrive from damaging winds and tornadic risks. Eventual
advection of dry air in the mid-lvls of the atmosphere will result
in DCAPE values approaching 1500 J/KG in the western half of the
CWA. This will support wind gusts up to  80 mph in HP supercells
along with bowing segments later this evening. More concerning
are the significant tornadic parameters showing up this afternoon
and early evening along the Missouri River Valley and west of the
James River valley. Effective 0-3 SRH values are already
approaching 300 M2/S2 near initial development this afternoon near
Kadoka, with increasing low-level flow pushing those values
towards 500 M2/S2 by early evening towards Chamberlain and Lake
Andes. 0-1km shear/SRH values are also very impressive along the
frontal boundary, sitting around 150-200 M2/S2 and 20 knots
respectively by early evening. LCL heights also fall in the
favorable category, lowering down towards 600-750 M AGL later
this afternoon. Should discrete cells become anchored to the
surface boundary, an extended long track tornado threat could be
possible into the James River Valley. However, even smaller bowing
segments could be strong enough to produce tornadoes given the
environment this evening.

Further east, while instability wanes towards the I-29 corridor,
it's possible to have residual MCS complex slide eastward late this
evening bringing a strong wind risk. It appears however that the
greatest severe weather risk falls along and west of a line from
Huron to just east of Mitchell towards Yankton.

Heavy rain will also be a large risk this evening and overnight.
Slow propagating supercells and any eventual complex will
certainly have the potential for flash flooding. Additionally, as
the LLJ refocused over MN and far eastern SD after midnight, a
secondary area of heavy rain may develop along the Buffalo Ridge.
Have issued a flood watch to cover both the large scale and flash
flood potential into Saturday morning.

.LONG TERM...(Saturday through Friday)
Issued at 227 PM CDT Fri Aug 9 2019

Saturday-Sunday: Anticipating rain to linger over the eastern CWA
behind this wave well into the morning hours.  Residual cloud cover
should limit temperatures and have lowered accordingly. Temperatures
further south may rebound slightly towards 80 in the afternoon as
surface low pressure slides east.   A very pleasant day is expected
on Sunday as temperatures climb back towards normal and dry
conditions continue.

Monday-Tuesday:  A series of mid-lvl shortwaves arrive late Sunday
night with one or more MCS developing off the western Plains and
sliding eastward.  We won't really scour out much of the moisture in
the atmosphere this weekend, so the antecedent conditions ahead of
these waves will be favorable for heavy rainfall.  The locations and
track of the rain are still slightly in doubt however. While the
greatest severe weather risks with these MCS appear to stay south,
we'll certainly need to monitor. Dry air moves in for Tuesday, along
with slightly cooler temperatures.

Wednesday-Thursday: The middle of the week again favors dry
conditions, with gradual warming by Thursday and Friday of next
week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1052 PM CDT Fri Aug 9 2019

MVFR and potentially IFR stratus will attempt to develop on the
back edge of the MCS. If stratus develops, could see additional
storms develop in uncapped environment. Will be hard to shake the
stratus on Saturday, though moisture will gradually thin through
the day, possibly leading to breaks in the clouds late day.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch until 7 AM CDT Saturday for SDZ063>070.

MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...Schumacher
SHORT TERM...Dux
LONG TERM...Dux
AVIATION...BT
Hazardous weather outlook, Aug 9, 2:27 PM CST, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
327 PM CDT Fri Aug 9 2019

SDZ038-050-052-053-057>060-063>065-068-069-102030-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
327 PM CDT Fri Aug 9 2019

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected late this afternoon and
evening. Supercell thunderstorms are possible, bringing the
potential for golf ball size hail, 80 mph winds, along with an
increased possibility for tornadoes. The greatest storm risk will
focus between 5 pm and 11 pm and focused along and west of the
James River Valley.

Heavy rain will accompany these storms, with the potential for
localized 2 to 4 inch rainfall totals and localized flash
flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered storms with locally heavy rainfall will be possible
again on Sunday night into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed after 5 pm this evening.

IAZ001-012-020-031-032-NEZ013-014-SDZ039-040-054>056-061-062-066-
067-070-071-102030-
Lyon-Sioux-Plymouth-Woodbury-Ida-Dixon-Dakota-Kingsbury-Brookings-
Miner-Lake-Moody-McCook-Minnehaha-Turner-Lincoln-Clay-Union-
327 PM CDT Fri Aug 9 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, east central South Dakota,
and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected late this evening and into the early
overnight hours. While the greatest risk for severe storms will
be west of the James River valley, a few strong storms could also
track further east. The main risks will be strong winds to 60 mph,
along with quarter size hail. Locally heavy rain will also be
possible with this thunderstorm activity, with localized 1 to 3
inch rainfall totals.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered storms with locally heavy rainfall will be possible
again on Sunday night into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ002-003-013-014-021-022-MNZ071-072-080-081-089-090-097-098-
102030-
Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Lincoln-Lyon-
Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
327 PM CDT Fri Aug 9 2019

This Hazardous Weather Outlook is for portions of northwest Iowa
and southwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Scattered storms are expected late this evening and overnight.
Small hail and gusty winds are possible, however the main threat
will be locally heavy rainfall. Rainfall amounts over 2 inches
will be possible under the most intense storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered storms with locally heavy rainfall will be possible
again on Sunday night into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 9, 6:13 PM CST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
713 PM CDT FRI AUG 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     TSTM WND GST     14 W PLATTE             43.39N 99.12W
08/09/2019  M60 MPH          CHARLES MIX        SD   MESONET

&&
Local storm report, Aug 9, 8:01 PM CST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
901 PM CDT FRI AUG 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND GST     GEDDES                  43.25N 98.70W
08/09/2019  M60 MPH          CHARLES MIX        SD   MESONET

&&
Local storm report, Aug 9, 8:44 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
944 PM CDT FRI AUG 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HEAVY RAIN       4 SSW PICKSTOWN         43.01N 98.56W
08/09/2019  M2.91 INCH       GREGORY            SD   CO-OP OBSERVER

&&
Local storm report, Aug 9, 8:52 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
952 PM CDT FRI AUG 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      GREGORY                 43.23N 99.43W
08/09/2019                   GREGORY            SD   EMERGENCY MNGR

            SEVERAL ROADS UNDER WATER IN AND AROUND THE
            GREGORY AREA THIS EVENING.

&&
Local storm report, Aug 9, 8:56 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
956 PM CDT FRI AUG 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     DALLAS                  43.24N 99.52W
08/09/2019                   GREGORY            SD   EMERGENCY MNGR

            A FEW TREES DOWN AROUND TOWN.

&&
Local storm report, Aug 9, 10:38 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1138 PM CDT FRI AUG 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     NON-TSTM WND DMG 1 ESE YANKTON           42.89N 97.38W
08/09/2019                   YANKTON            SD   TRAINED SPOTTER

            TREES 12-18 INCHES IN DIAMETER DOWNED.
            MULTIPLE TREE BRANCHES DOWNED.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Charles Mix

When
August 9, 11:00 PM CST to August 10, 9:00 AM CST
Where
Charles Mix County, 7.19 mi NNE of Platte Muni Arpt to 9.85 mi S of Academy
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
43.500, -98.780

Platte Creek near Platte (gage site PCPS2) crested 1.22 feet above flood stage on August 10, before falling back below flood stage later in the day.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849625.